MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL KNOTLESS RG ST; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL KNOTLESS RG ST; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Catalog Number 72205136
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a rotator cuff repair, the healicoil's proximal anchor broke when it was inserted into the bone hole.All pieces were removed from the patient.The procedure was completed with a non-significant surgical delay using a back-up device in the originally drilled bone hole.No further complications were reported.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection revealed the device was not returned with original packaging.The lower part of proximal body, distal tip and anchor plug is still intact and on the device.The upper part of the proximal body is broken off.No other physical damage is visible to the device.A functional evaluation of the returned device found that mechanical portion of the device does work.Device passed all functional tests.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the polymer found that the storage requirements, material specifications, and material tests were appropriately documented.Based on the condition of the product material found during visual inspection it was determined the device damage was caused by the application of improper/excessive force.Additional material testing is not required.It was determined the device contributed to the reported event.Per subsequent email, no further relevant clinical information will be provided for inclusion in this medical investigation.Therefore, a thorough medical investigation cannot be rendered nor could the clinical root cause of the reported breakage be determined.Based on the information provided, all pieces of the broken healicoil proximal anchor were removed from inside of the patient.According to the report, the surgery was completed by the surgeon with a non-significant surgical delay using a back-up device.Since there were no patient complications reported, no further clinical/medical assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors, which could have contributed to the complaint event, include an application of unintended or inappropriate or excessive force to the device.No containment or corrective actions are recommended at this time.

Brand Name
HEALICOIL KNOTLESS RG ST
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13847357
Report Number1219602-2022-00408
Device Sequence Number4730390
Product Code MAI
UDI-Device Identifier00885556767320
UDI-Public885556767320
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193558
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Catalogue Number72205136
Device Lot Number50887737
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer04/25/2022
Initial Report FDA Received Date03/22/2022
Supplement Report FDA Received Date04/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale